July 20, 2003
Question from California, USA:
I am 33 years old, have had type 2 diabetes for about four years, and I have been under control for some time with NPH and glipizide. I decided that I needed to start losing weight so I began begin taking natural dietary supplements. I took phentermine for 19 days of until I started feeling very faint, so I went to the doctor. My A1c was 5.8%, my fasting sugar was normal, and all other blood tests were also normal. However, to my surprise I found out that I am 10 weeks pregnant, although I still had bleeding. This made me sad and disappointed since I did not this it was t possible since because my partner had a vasectomy four years ago. I am afraid because for weeks since I didn't know I was pregnant, I took dieter's tea, phentermine and supplements. I also had fallen and had x-rays taken. Should I continue with pregnancy?
In general, using amphetamines in pregnancy is not good. The data on phentermine use in pregnancy is limited. There is an old report from the early 1960’s showing an increased incidence of stillborn babies when this drug was used in the third trimester (which does not apply to you). There are two other cases from use in the first trimester reporting a miscarriage and also an infant born with cardiac valve abnormalities. Therefore, if you continue the pregnancy I would recommend an ultrasound of the baby’s heart around 20-22 weeks. The X-ray exposure to your ankle should not have a major effect, if any, on the fetus.
The good news is that your blood sugars are under control and that should minimize any of the diabetic effects on the fetus. However, there is some testing that needs to be done. I would suggest perusing Planning a pregnancy for further information on diabetes and pregnancy.
Finally, vasectomies are not 100% perfect.